Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Goodland, KS

July 3, 2007Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2007, 5:23 PM MDT for Cheyenne County, Colorado. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 5:23 PM MDT (23:23 UTC)
Expired
Jul 3, 2007, 6:30 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 74 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:57 PM MDTTSTM WND GST 605 E Cheyenne Wells, CO
Jul 3, 6:05 PM MDTTSTM WND GST 87Cheyenne Wells, COVISIBILITIES WERE NEAR ZERO DUE TO BLOWING DUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:25 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 032323
SVRGLD
COC017-040030-
/O.NEW.KGLD.SV.W.0124.070703T2323Z-070704T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 630 PM MDT

* AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 16 MILES NORTH OF ARAPAHOE...MOVING SOUTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRSTVIEW AROUND 620 PM MDT...
  ARAPAHOE AROUND 630 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 168.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

LAT...LON 3904 10206 3903 10258 3861 10257 3862 10205

$$
3 follow-up statements
000 
WWUS53 KGLD 032332
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT TUE JUL 3 2007

COC017-040030-
/O.CON.KGLD.SV.W.0124.000000T0000Z-070704T0030Z/
CHEYENNE CO-
532 PM MDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN CHEYENNE COUNTY...

AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF CHEYENNE
WELLS...MOVING SOUTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE WELLS...ARAPAHOE AND FIRSTVIEW AROUND 545 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 168.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 3904 10206 3903 10258 3861 10257 3862 10205

$$
000 
WWUS53 KGLD 040009
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT TUE JUL 3 2007

COC017-040030-
/O.CON.KGLD.SV.W.0124.000000T0000Z-070704T0030Z/
CHEYENNE CO-
609 PM MDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN CHEYENNE COUNTY...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CHEYENNE WELLS...
MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CHEYENNE COUNTY AROUND 620 PM MDT...
  RURAL SOUTHEASTERN CHEYENNE COUNTY AROUND 630 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 168.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 3904 10206 3903 10258 3861 10257 3862 10205

$$
000 
WWUS53 KGLD 040020
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT TUE JUL 3 2007

COC017-040030-
/O.CON.KGLD.SV.W.0124.000000T0000Z-070704T0030Z/
CHEYENNE CO-
620 PM MDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN CHEYENNE COUNTY...

AT 615 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80
MPH.  THIS STORM WAS LOCATED NEAR CHEYENNE WELLS...MOVING SOUTH AT 15
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CHEYENNE COUNTY AROUND 630 PM MDT...

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 168.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TORNADOES CAN DEVELOP WITH LITTLE OR NO ADVANCE WARNING. IF A TORNADO
THREATENS...SEEK SHELTER IMMEDIATELY IN A BASEMENT OR STORM
SHELTER...OR MOVE TO THE MOST INTERIOR ROOM ON THE LOWEST FLOOR.

LAT...LON 3904 10206 3903 10258 3861 10257 3862 10205

$$

KILLINGSWORTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:33 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 2:33 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE JUL 3 2007

.DISCUSSION...A PERSISTENT RIDGE WILL CONTINUE WEST OF THE ROCKIES
THROUGH FRIDAY NIGHT. A TROUGH AXIS OVER EASTERN COLORADO WILL MOVE
THROUGH TONIGHT AND BE FOLLOWED BY HIGH PRESSURE WHICH WILL LINGER
THROUGH FRIDAY.

THE MAIN FORECAST PROBLEM IS POPS FOR TONIGHT/WEDNESDAY.

FOR TONIGHT THE PROSPECTS LOOK GOOD FOR PRECIPITATION WITH A DECENT
SHORTWAVE NEAR CYS HEADING SOUTHEAST TOWARD NORTHWEST KANSAS.
SURFACE DEWPOINTS ARE IN THE 50S AND TO AROUND 60 ACROSS THE CWA.
NAM BUFKIT SOUNDINGS INDICATE A GOOD MOISTURE PROFILE. STORMS
ALREADY FIRING ALONG THE FRONT IN NORTHEAST COLORADO SHOULD CONTINUE
TO DEVELOP AND THEN MOVE EAST ACROSS THE FORECAST AREA TONIGHT.
LIKELY POPS LOOK REASONABLE. STORM MOVEMENT IS ONLY AROUND 9 KTS AND
WITH PRECIPITABLE WATER VALUES AROUND AN INCH THERE COULD BE SOME
LOCALLY HEAVY RAINFALL AMOUNTS. IN ADDITION...ENOUGH SHEAR AND CAPE
EXISTS FOR SEVERE THUNDERSTORMS. PLAN TO MENTION LARGE HAIL AND
DAMAGING WIND IN ZONES. A SLIGHT CHANCE SHOULD EXIST WEDNESDAY
MORNING WITH REMNANTS OF MCS POSSIBLY AFFECTING THE FAR SOUTHEAST
ZONES. SUBSIDENCE AND MORE STABLE AIR SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT WEDNESDAY AFTERNOON AND NIGHT. THIS DRY TREND SHOULD
CONTINUE THROUGH FRIDAY NIGHT DUE TO SUBSIDENCE CONTINUING.

SEVERE THUNDERSTORM WATCH 478 HAS BEEN ISSUED FOR THE REST OF THIS
AFTERNOON AND EVENING UNTIL 11 PM MDT FOR ALL OF THE FORECAST AREA
EXCEPT GRAHAM AND NORTON COUNTIES IN KANSAS.

MAX TEMPERATURES SHOULD RANGE IN THE UPPER 80S IN THE WEST TO THE
MID 90S IN THE EAST. MIN TEMPERATURES WILL FALL TO THE LOWER 60S
THROUGH THE PERIOD.

IN THE EXTENDED...THE RIDGE WILL PERSIST OVER THE ROCKIES PER THE
GFS THROUGH THIS PERIOD. A SURFACE TROUGH WILL FOCUS MOISTURE AND
INSTABILITY FOR THUNDERSTORM DEVELOPMENT STARTING SUNDAY NIGHT AND
AGAIN MONDAY NIGHT AS SHORTWAVE ENERGY ROTATES AROUND THE HIGH.
SLIGHT CHANCE POPS SHOULD HANDLE THIS SCENARIO AT THIS POINT.
TEMPERATURES SHOULD BE IN THE MID/UPPER 90S. A FRONT COMES THROUGH ON
MONDAY WITH ONLY SLIGHT COOLING EXPECTED. MIN TEMPERATURES SHOULD BE
IN THE 60S.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THIS EVENING WITH THE
EXCEPTION A LINE OF THUNDERSTORMS ACROSS NORTHEAST COLORADO AND
NORTHWEST KANSAS. CONDITIONS IN AND NEAR THE STORMS COULD GO DOWN TO
MVFR WITH SOME LOCAL IFR CONDITIONS. TWEB ROUTES 263...273...275 AND
314 WILL BE AFFECTED BY THUNDERSTORMS...SOME WHICH COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WIND. CONDITIONS WILL IMPROVE TO VFR
BEHIND THE STORMS LATER TONIGHT AND WEDNESDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Jul 3, 10:41 AM MDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT TUE JUL 3 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT TUE JUL 3 2007 /1141 AM CDT TUE JUL 3 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ADVANCING COLD FRONT ASSOCIATED WITH AN UPPER LEVEL
DISTURBANCE WILL SLIDE ACROSS THE AREA LATE TUESDAY INTO EARLY
WEDNESDAY. AHEAD OF THIS FRONT...STRONG SURFACE HEATING COMBINED
WITH AMPLE LOW LEVEL MOISTURE AND SUFFICIENT INSTABILITY WILL
GENERATE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON
AND EVENING. STORM MOTION WILL BE TOWARD THE SOUTHEAST. SOME OF
THESE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL
AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SINCE THIS FRONT IS FORECAST TO REMAIN IN THE AREA ON THE 4TH OF
JULY...SCATTERED THUNDERSTORMS ARE ONCE AGAIN A POSSIBILITY IN
THE MORNING AND AFTERNOON. THIS TIME...SHEAR IS FORECAST TO BE
WEAKER ALTHOUGH HAIL AND LOCALLY DAMAGING WINDS ARE POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BLM

In the hours before

Local storm report, Jul 3, 3:28 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          13 N SEIBERT            39.49N 102.87W
07/03/2007                   KIT CARSON         CO   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Jul 3, 3:39 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TORNADO          10 N SEIBERT            39.44N 102.87W
07/03/2007                   KIT CARSON         CO   TRAINED SPOTTER

            MULTIPLE REPORTS OF TWO TORNADOES AT THE SAME TIME WITH
            THE SAME STORM AT ABOUT 2130Z

&&

SJOHNSON
Local storm report, Jul 3, 3:52 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TORNADO          12 N BETHUNE            39.48N 102.42W
07/03/2007                   KIT CARSON         CO   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Jul 3, 4:15 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          5 NW BURLINGTON         39.36N 102.34W
07/03/2007                   KIT CARSON         CO   TRAINED SPOTTER

&&

FOLTZ
Local storm report, Jul 3, 4:45 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TORNADO          3 W SEIBERT             39.30N 102.92W
07/03/2007                   KIT CARSON         CO   LAW ENFORCEMENT

            MULTIPLE REPORTS FROM LAW ENFORCEMENT

&&

SJOHNSON
Local storm report, Jul 3, 4:52 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TORNADO          3 W SEIBERT             39.30N 102.92W
07/03/2007                   KIT CARSON         CO   LAW ENFORCEMENT

            MULTIPLE REPORTS FROM LAW ENFORCEMENT. REPORT CORRECTED
            FOR TIME OF EVENT.

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:26 PM MDTTornado WarningGLDKit Carson64 min
Jul 3, 3:50 PM MDTTornado WarningGLDKit Carson55 min
Jul 3, 4:24 PM MDTTornado WarningGLDKit Carson66 min
Jul 3, 4:41 PM MDTTornado WarningGLDKit Carson64 min
Jul 3, 5:44 PM MDTTornado WarningGLDCheyenne, Kit Carson61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.